Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 194, NWS St. Louis, MO

October 23, 2001Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 23, 2001, 6:41 PM CDT for Franklin County, Missouri. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 23, 2001, 6:41 PM CDT (23:41 UTC)
Expired
Oct 23, 2001, 7:45 PM CDT
In force
64 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 6:50 PM CDTHail 0.75Gerald, MOFranklin County Emergency Management reported 3/4 inch hail in Gerald.
Oct 23, 7:15 PM CDTHail 0.75Union, MOStorm spotters reported 3/4 inch hail just west of Union.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS53 KLSX 232343
SVRSTL
MOC071-240045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GERALD...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH...
  BEAUFORT
  UNION
  ST. CLAIR
  PARKWAY
  LYON
  LESLIE 
  NOSER MILL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3849 9137 3827 9137 3824 9095 3854 9092

$$

MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 2:00 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Oct 23, 2:00 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT TUE OCT 23 2001

SHWRS/TSTMS CONT TO MOVE ACRS THE ERN OZARKS IN AREA OF HIER MSTR.
AREA IN FVRBL RGN OF RRQ OF UPR JET.  ETA FCSTS DECENT DVRGC ACRS SE
MO THIS EVE AND THEN MOVES AREA INTO KY BY MIDN.

STRG COLD FNT WILL MOVE ACRS THE AREA ON WED.  AVN AND ETA ARE FAILY
CLOSE AT 12Z WITH FNT FCST TO BE NR A UIN-JLN LN.  BY EVE THE FNT
WILL BE WELL BYND THE BOOTHEEL.  MESOETAS TEMPS LOOK RNSBL AND WILL
FOLLOW FOR FCST ON WED.  MODELS SUGGSTS BEST SVR POTENTIAL FOR WED
WILL BE ACRS SE MO INTO E CNTRL IL.

IN THE EXTNDD, THE MRF, NEW UKMO, AND MONS RUN OF ECMWF ARE VERY
SMLR AT H5 FOR SAT MRNG WITH HUGH RDG ACRS THE ROCKIES AND DEEP TRO
ALG THE APPLACHIANS.  12Z AVN AND UKMO MOVE TROF OFF THE E COAST BY
SUN MRNG WHILE 00Z MRF AND MONS ECMWF HOLD TROF ALF THE E COAST.
AS A RESULT, MUCH WARMER AIR AT 850 SPREADS ACROS THE RGN BY SUN
WITH AVN FCSTG +6C ACRS CNTRL MO WHILE OLD MRF FCST -8C. LRG
CANADIAN SFC HI SLIDES DWN INTO THE RGN AND IS FCST TO BE CNTRD OVR
E MO NOON SAT.  THIS HI COMES RIGHT OFF THE ICEFIELDS PARKWAY OF
ALBERTA.

.STL...NONE

In the hours before

Local storm report, Oct 23, 2:52 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
252 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4SE IRONTON               MO   WIND DAMAGE
10/23/01   IRON                           TREES DOWNED ACROSS
                                          COUNTY ROAD D.

0235 PM    FREDERICKTOWN             MO   WIND DAMAGE
10/23/01   MADISON                        POWER LINES DOWNED.

0235 PM    FREDERICKTOWN             MO   1.00 INCH HAIL
10/23/01   MADISON                        QUARTER SIZED HAIL
                                          ACCUMULATING ON THE
                                          GROUND TO A DEPTH OF 2 TO
                                          3 INCHES DEEP.
Local storm report, Oct 23, 3:24 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    2E FREDERICKTOWN          MO   WIND DAMAGE
10/23/01   MADISON                        SEVERAL LARGE TREES
                                          DOWNED.  SEVERE DAMAGE TO
                                          ONE HOUSE TRAILER CAUSED
                                          BY FALLING TREES.
Local storm report, Oct 23, 5:52 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    META                      MO   1.00 INCH HAIL
10/23/01   OSAGE
Local storm report, Oct 23, 6:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0538 PM    META                      MO   1.50 INCH HAIL
10/23/01   OSAGE
Local storm report, Oct 23, 6:36 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    10NE RICH FOUNTAIN        MO   0.75 INCH HAIL
10/23/01   OSAGE                          REPORTED BY COOP WEATHER
                                          OBSERVER
Local storm report, Oct 23, 6:39 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
639 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    DRAKE                     MO   1.00 INCH HAIL
10/23/01   GASCONADE                      REPORTED BY GASCONADE
                                          COUNTY SHERIFFS
                                          DEPARTMENT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 11:42 AM CDTSevere Thunderstorm WarningLSXMadison48 min
Oct 23, 2:00 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds45 min
Oct 23, 2:14 PM CDTSevere Thunderstorm WarningLSXMadison46 min
Oct 23, 5:02 PM CDTTornado WarningLSXCole43 min
Oct 23, 5:21 PM CDTTornado WarningLSXOsage54 min
Oct 23, 6:09 PM CDTTornado WarningLSXGasconade, Osage51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.